FDA requires thromboembolism warning on testosterone products

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - warning

Manufacturers of testosterone products will need to add a general warning about the risk of deep vein thrombosis and pulmonary embolism in their labeling, the FDA ruled. The warning is in addition to labeling that highlights thromboembolism as a possible consequence of polycythemia.

The FDA said it called for the change after receiving postmarket reports of thromboembolism unrelated to polycythemia. The labeling is required for all approved testosterone products. The approved products are indicated in men who have no or little levels of testosterone due to medical conditions such as chemotherapy or genetic conditions.

The new warning is separate from an ongoing investigation of the possible risk of stroke, MI and death in patients taking testosterone products. The agency announced Jan. 31 that it was re-evaluating the safety of testosterone treatments based on studies that found a possible increased risk of cardiovascular events in men taking these medications.